Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 13, NWS Baltimore/Washington

June 23, 2006Prince William County, City of Manassas, City of Manassas Park, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 23, 2006, 12:33 AM EDT for Prince William County, City of Manassas, City of Manassas Park, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 12:33 AM EDT (04:33 UTC)
Expired
Jun 23, 2006, 3:30 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Manassas, VA, City of Manassas Park, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 20 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1909 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 230434
FFWLWX
VAC153-683-685-230730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 AM EDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF MANASSAS IN NORTHERN VIRGINIA
  CITY OF MANASSAS PARK IN NORTHERN VIRGINIA
  PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA

* UNTIL 330 AM EDT

* AT 1229 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  FROM A THUNDERSTORM 4 MILES NORTHEAST OF HAYMARKET...MOVING EAST AT
  15 MPH.  RADAR INDICATES THAT TWO TO THREE INCHES OF RAIN HAS      
  ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO INCHES     
  WILL BE POSSIBLE THROUGH 330 AM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BULL RUN AND HAYMARKET.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3892 7768 3885 7770 3879 7769 3863 7755
      3868 7735 3888 7757 3894 7763

$$
1 follow-up statement
000 
WGUS71 KLWX 230629
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 AM EDT FRI JUN 23 2006

VAC153-683-685-230633-
CITY OF MANASSAS VA-CITY OF MANASSAS PARK VA-PRINCE WILLIAM VA-
223 AM EDT FRI JUN 23 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN PRINCE 
WILLIAM COUNTY...THE CITY OF MANASSAS PARK AND THE CITY OF 
MANASSAS...

THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL HAVE MOVED OUT OF THE 
AREA. NO ADDITIONAL HEAVY RAINFALL IS EXPECTED FOR THE REST OF 
TONIGHT...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 

MOTORISTS SHOULD CONTINUE USE CAUTION...AS A FEW LOW LYING ROADWAYS 
MAY HAVE STANDING HIGH WATER.

LAT...LON 3892 7768 3885 7770 3879 7769 3863 7755
      3868 7735 3888 7757 3894 7763

$$
PELOQUIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 9:45 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 22, 9:45 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT THU JUN 22 2006

.UPDATE...
WATER VAPOR SHOWS A RIDGE DOMINATING THE SOUTHEAST CONUS...WITH A
TROUGH ACROSS EASTERN CANADA. WAVES ARE RIDING NORTHEAST WITHIN THE
MEAN FLOW FROM THE NORTHERN PLAINS INTO THE EASTERN GREAT LAKES.
ACARS 400-250MB WIND OBSERVATIONS REVEAL A WESTERLY 100-120KT JET
FROM THE UPPER MIDWEST EAST ACROSS THE UPPER GREAT LAKES. 19Z
SURFACE ANALYSIS PLACES A TROUGH IN THE LEE OF THE APPALACHIANS. A
1016MB CYCLONE NEAR SAINT LOUIS IS RIDING ON A COLD FRONT WHICH
STRETCHED NORTHEAST ACROSS THE EASTERN GREAT LAKES.

MCV WHICH INITIATION LATE AFTERNOON OHIO VALLEY CONVECTIVE COMPLEX
IS MOVING EAST ACROSS EAST-CENTRAL PENNSYLVANIA THIS EVENING...WITH
LINE OF CELLULAR STORMS ALONG THE GUST FRONT MOVING ACROSS THE
APPALACHIANS. THUS...MOST VIGOROUS ACTIVITY COINCIDENT WITH THE MCV
SHOULD REMAIN NORTH OF THE FORECAST AREA OVERNIGHT.

00Z KIAD RAOB INDICATES ABOUT 800 J/KG OF ELEVATED CAPE FROM A 850MB
PARCEL. THUS...NOT EXPECTED CONVECTION TO WANE TOO QUICKLY THIS
EVENING. OUTFLOW BOUNDARY RUSHING SOUTH ACROSS SOUTHERN WEST
VIRGINIA MAY BE A SIGN THAT THE SYSTEM WILL GENERALLY DECAY DURING
THE LATE EVENING INTO THE OVERNIGHT HOURS HOWEVER.

OTHERWISE...EXPECT LOW TEMPERATURES TO REMAIN IN THE 70S ACROSS MOST
LOCALES. COULD SEE SOME LIGHT PATCHY FOG DUE TO THE AMOUNT OF
MOISTURE IN THE ATMOSPHERE LIKE LAST NIGHT...BUT NOT WARRANTED IN
ZONE FORECAST AT THIS TIME.

&&

.AVIATION...
00Z TAF PACKAGE WAS BASED ON CONVECTION DECAYING ACROSS THE
APPALACHIANS FROM THE OHIO VALLEY LATE THIS EVENING. WILL CONTINUE
TO MONITOR RADAR TRENDS AND UPDATE AS NEEDED. OTHERWISE...A FEW
SHOWERS DEVELOPED EARLY THIS EVENING ON THE LEE TROUGH IN THE
SHENANDOAH VALLEY...THESE SHOULD DISSIPATE WITH SUNSET.

COULD SEE LIGHT AREAS OF FOG DEVELOP OVERNIGHT GIVEN MOISTURE
CONTENT OF THE ATMOSPHERE...HOWEVER CONVECTIVE DEBRIS COULD LIMIT
FOG DEVELOPMENT.

EXPECTING WIDESPREAD CONVECTIVE DEVELOPMENT ALONG THE APPROACHING
COLD FRONT FRIDAY AFTERNOON. THIS CONVECTION IS EXPECTED TO REACH
THE NORTHERN TERMINALS DURING THE LATE AFTERNOON OR EARLY
EVENING...INTENSIFYING INTO THE OVERNIGHT HOURS ACROSS THE REGION.

&&

.MARINE...
BAY BREEZE BROKE DOWN EARLIER THAN THE DIURNAL CYCLE DUE TO INCREASE
IN SYNOPTIC GRADIENT. EXPECTING SOUTHERLY WINDS TO FUNNEL UP THE BAY
AHEAD OF AN APPROACHING COLD FRONT OVERNIGHT (WINDS MAY REACH TO 15
KNOTS).

WATER LEVELS ARE RUNNING SLIGHTLY ABOVE PREDICTED VALUES. THE LUNAR
CYCLE IS WANING TO A NEW MOON ON SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/MARINE...ROGOWSKI
Hazardous weather outlook, Jun 22, 9:49 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 PM EDT THU JUN 22 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
949 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE SOUTH INTO THE MID ATLANTIC ON
FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND A FEW
THUNDERSTORMS COULD REACH SEVERE LEVELS...WITH THE PRIMARY THREAT
FROM DAMAGING WIND GUSTS.

WITH THE FRONTAL BOUNDARY MOVING VERY LITTLE FROM FRIDAY NIGHT
THROUGH EARLY NEXT WEEK...HEAVY RAINFALL MAY DEVELOP OVER A PERIOD
OF SEVERAL DAYS. AT THIS TIME...A PORTION OF THE OUTLOOK AREA MAY
RECEIVE EXCESSIVE RAINFALL AMOUNTS WHICH COULD CAUSE FLOODING
PROBLEMS TO DEVELOP. MONITOR LATER INFORMATION AND FORECASTS TO GET
THE LATEST ON THIS POTENTIAL FLOODING SITUATION. A FLOOD OR FLASH
FLOOD WATCH MAY BE NECESSARY BY EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND AGAIN ON
FRIDAY.

ROGOWSKI

In the hours before

Local storm report, Jun 23, 12:22 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1222 AM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     5 SSE SHENANDOAH JUNCTI 39.29N 77.81W
06/22/2006                   JEFFERSON          WV   EMERGENCY MNGR

            PATH OF TREES REPORTED DOWN ACROSS ROADWAYS.

&&

JDARNLEY
Local storm report, Jun 23, 12:28 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 AM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND DMG     BURKE                   38.78N 77.27W
06/22/2006                   FAIRFAX            VA   LAW ENFORCEMENT

            LARGE TREES REPORTED DOWN.

&&

JDARNLEY
Local storm report, Jun 23, 12:33 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 AM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     ALDIE                   38.98N 77.64W
06/22/2006                   LOUDOUN            VA   EMERGENCY MNGR

            TREES DOWN ACROSS RT15S

&&

JDARNLEY

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:12 PM EDTSpecial Marine WarningLWX2 hr
Jun 22, 10:24 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park66 min
Jun 22, 10:42 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax63 min
Jun 22, 11:12 PM EDTSpecial Marine WarningLWX107 min
Jun 22, 11:18 PM EDTSpecial Marine WarningLWX70 min
Jun 23, 12:35 AM EDTSpecial Marine WarningLWX100 min
Jun 23, 12:47 AM EDTSpecial Marine WarningLWX80 min
Jun 23, 12:50 AM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax25 min
Jun 23, 1:17 AM EDTSpecial Marine WarningLWX118 min
Jun 23, 1:36 AM EDTFlash Flood WarningLWXFairfax, City of Fairfax4 hr
Jun 23, 2:15 AM EDTSpecial Marine WarningLWX90 min
Jun 23, 3:13 AM EDTSpecial Marine WarningLWX92 min
Jun 23, 4:29 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Frederick, Greene and 20 more5 days
Jun 23, 11:58 AM EDTSpecial Marine WarningLWX110 min
Jun 23, 12:20 PM EDTSpecial Marine WarningLWX85 min
Jun 23, 12:20 PM EDTSpecial Marine WarningLWX85 min
Jun 23, 1:41 PM EDTSpecial Marine WarningLWX50 min
Jun 23, 7:15 PM EDTSevere Thunderstorm WarningLWXAugusta60 min
Jun 23, 7:42 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville78 min

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.